Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
130 Doctors are Online

Can an overdose of Coumadin and Lovenox leads to death?

My 79 year old grandmother went to the hospital with pneomonia and was dead within a week. First she was given an antibiotic for the pnemonia which thickened her blood. She was then given coumadin and lovenox to thin her blood. When it got way too thin and they discovered blood pooling in her abdomen, they gave her vitamin k...but it was too late I guess. She stopped breathing and her heart stopped. She was ressusitated and keep on life support for almost 2 days before she passed. (Her ressusitation took between 20-25 minutes, so she was presummed to be brain dead). Is all of this sound normal or was a MAJOR mistake made at the hospital? She had quadruple bipass surgery years ago and had an artifical heart valve. "Lovenox would have been stopped as soon as the coumadin reached theraputic dosages. Also neither the pneumonia nor the antibiotics caused her blood the thicken. Most pneumonia in older people are caused by the heart." Thanks everyone! Guess I should clarify some things. She was already on Coumadin before and during the Lovenox injections. The doctors said the anitbiotics/antigens (?), whatever they gave her for the pnemonia was what caused her blood to get so think. She had viral pnemonia...if that makes any difference. Also, she was not able to go to surgery for the blood pooling until her blood was thicker. That's why they were giving her the vitamin k to "correct" the way too thin blood. Thanks again everyone for your responses! Re:"if I had a patient with an elevated INR who was bleeding, in addition to vitamin K I would also give blood and FFP, the fact that they gave only vitamin K suggests that there was no active bleeding (that they found or suspected) going on at the time." I forgot to mention that she was recieving blood transfusions as well as the vitamin k. I'm not sure what FFP is, so I don't know if she got that or not. Her INR went from normal to 14 I think from the late night check to the early morning check. As far as doing an ultrasound/CT, they told us she was not stable enough to move from the critical care unit to do those tests or to do surgery. (She had not actually had any surgery during this visit...but she did have catarac surgery a week or two before all of this.) * Correction* My mom says my grandmother's INR was at 44 (not 14).
Asked On : Tue, 15 Dec 2009
Answers:  1 Views:  2224
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
  User's Response
Thank you cowboy, because much of what was said above is crap. Oh yeah and they really didn't address the question.

You asked does this sound normal or was there a major mistake?

Although, we strive for better outcomes, sometimes things like this happen. It does not sound like any mistake was made.

I have sen this happen a number of times.

All medications behave slightly different for every patient. The blood thinner lovenox works stronger in some than it does in others. There is no good test to tell just how strong an affect lovenox is having. There's a little working in the dark with this medication.

Sometimes a change in kidney function can cause the levels to build up too high. Often times the cause is never found. But a rare and low percent of people given lovenox will have serious bleeds. Notabley retroperitoneal hematoma and intracranial bleed.

So there's the situation, with an artificial [mechanical] valve you need blood thinners or you are likely to get a serious stroke, but the treatment is not without risk. Don't forget even driving a car has risk involved.


But if 9/10 docs would have given the same treatment, than no its not a mistake and by definition its not malpractice.

OK all the other crap people were stating above...\

1) You really cannot overdose on these medications, they are not poisonous.

2) Yes people use coumadin as "rat poison". The rat does not eat it and die from poison,... they get hurt banged up just like you in every day life and they have uncontrolled bleeding that kills them.

3) Pneumonia can 'thicken' the blood. Pneumonia in older people often times leads to systemic inflammatory response. By defeinition the cytokine cascade causes a hypercoagulable state.

4) Pneumonia is not caused by the heart. Passive congestion or edema is not infection. Infection is infection. You dont treat pneumonia with lasix do you, or are you a PCC doc?

5) You ALWAYS try to correct coagulopathies before going to the OR. Only tamponade or intracranial hemorrhage will kill you. Internal bleeding is managed medically each and every day of the week.

6) Bleeding doesn't kill you. You need blood to live, but as long as it keeps being transfused you do all right.

I'm very sorry you lost your grandmother. Some of the sentiment above does have a point. Pneumonia itself is a leading cause of death in older people, they often times just don't have the physiologic reserve or immunocompetency to fight it off.

And with coronary disease her chances might not have been that good. Sorry.
Answered: Tue, 15 Dec 2009
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor